Hail, Weston
- When
- June 3, 2:50 PM MST
- Where
- Weston County, Upton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -104.630
A severe thunderstorm produced hail and strong wind gusts across northern Weston County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced hail and strong wind gusts across northern Weston County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 3, 2:32 PM MST, 18 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 332 PM MDT TUE JUN 3 2014 .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 330 PM MDT TUE JUN 3 2014 CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER EXTREME NORTHEAST CO...WITH WARM FRONT EXTENDING EASTWARD ACROSS SOUTHERN NEB...GENERALLY ALONG THE I-80 CORRIDOR. UPPER LEVEL ANALYSIS SHOWS TROF OVER THE CENTRAL AND NORTHERN ROCKIES...WITH SOUTHWEST FLOW EXTENDING INTO THE NORTHERN AND CENTRAL PLAINS. STRONG MID LEVEL JET STREAK IS IN PLACE OVER NORTHERN CO AND SOUTHEAST WY. KUDX RADAR SHOWS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MUCH OF NORTHEAST WY AND WESTERN SD...WITH A DECREASE IN COVERAGE OVER FAR SOUTHERN SD FOR THE TIME BEING. THE WATCH FOR EASTERN PORTIONS OF THE CWA HAS BEEN CANCELLED...WHILE A NEW WATCH HAS RECENTLY BEEN ISSUED FOR NORTHEAST WY AND FAR WESTERN SD UNTIL 02Z AS THE NEXT BATCH OF STORMS DEVELOPS AND MOVES EAST ACROSS EASTERN WY AND THE BLACK HILLS AREA. TEMPS RANGE FROM THE 60S AND LOWER 70S OVER THE PLAINS...WITH SOME 50S OVER THE BLACK HILLS. THE BIGGEST THREAT FOR SIGNIFICANT SEVERE WEATHER AND TORNADOES HAS BEEN AND WILL BE ACROSS NEB AND EVENTUALLY INTO IA TONIGHT. FOR LATE THIS AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS WILL TRACK EASTWARD ACROSS THE CWA. THE ATMOSPHERE IS RATHER STABLE IN THE LOW LEVELS TO THE SOUTH AND EAST OF THE BLACK HILLS AT THE MOMENT...BUT WILL DESTABILIZE AGAIN LATE THIS AFTERNOON AND EARLY EVENING AND STORMS SHOULD EVENTUALLY FILL IN AND TRACK ACROSS THESE AREAS AS WELL. THE BEST SHEAR FOR SUPERCELLS WILL BE ACROSS NEB...BUT IS SUFFICIENT FOR ISOLATED SUPERCELLS OVER MUCH OF THE CWA. THE THREAT FOR TORNADOES WILL ALSO BE GREATEST ACROSS NEB AS WELL...BUT LOW LEVEL SHEAR AND HELICITY IS PROGGED TO BE STRONG ENOUGH FOR A TORNADIC STORM TO POTENTIALLY DEVELOP ACROSS FAR SOUTHERN SD OVER THE NEXT FEW HOURS. RECENT HEAVY RAINFALL IN SOME AREAS OF SOUTH CENTRAL SD AND THE THREAT FOR ADDITIONAL HEAVY RAIN COULD LEAD TO MINOR FLOODING ISSUES IN A SPOT OR TWO AS WELL. THE MAIN BATCH OF STORMS SHOULD PUSH EAST OUT OF THE AREA BY MIDNIGHT. HOWEVER...SOME ACTIVITY COULD LINGER OVER EASTERN PORTIONS OF THE CWA INTO THE OVERNIGHT. WEST-SOUTHWEST FLOW WILL LINGER ON WEDNESDAY...WITH IMBEDDED SHORTWAVE ENERGY MOVING OVER THE REGION. MODERATE INSTABILITY WILL BUILD ACROSS THE AREA THROUGH THE AFTERNOON...BUT SHEAR WILL BE WEAKER THAN TODAY. WILL KEEP CHANCES FOR SHOWERS AND STORMS AGAIN FOR WEDNESDAY INTO WEDNESDAY NIGHT...ESPECIALLY IN THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE STORMS OVER MUCH OF THE CWA AGAIN...WITH LARGE HAIL LIKELY THE MAIN THREAT. TEMPS WILL BE WARMER IN MOST AREAS...WITH HIGHS IN THE MID 60S TO MID 70S. && .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 330 PM MDT TUE JUN 3 2014 LONG TERM GUIDANCE REMAINS IN GENERAL AGREEMENT...SHOWING PROGRESSIVE FLOW WITH A SERIES OF UPPER LEVEL TROUGHS/SHORTWAVES THROUGH EARLY NEXT WEEK. SHRA/TSRA ARE POSSIBLE EACH DAY WITH A TREND TOWARD JUST SHRA FRIDAY NIGHT THROUGH SATURDAY NIGHT AS COOLER HIGH PRESSURE SLIDES SOUTHWARD INTO THE FORECAST AREA. TEMPERATURES WILL BE NEAR AVERAGE THURSDAY AND THEN AGAIN SUNDAY THROUGH TUESDAY...BUT COOLER THAN AVERAGE FRIDAY/SATURDAY. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 330 PM MDT TUE JUN 3 2014 SHRA/TSRA WILL CROSS THE AREA DURING THE AFTERNOON AND EARLY EVENING. MVFR WITH LOCAL IFR CONDITIONS WILL OCCUR OVER AND NEAR THE BLACK HILLS THROUGH MOST OF THE AFTERNOON. LOCAL MVFR/IFR CIGS/VSBYS WILL ALSO OCCUR NEAR ANY SHRA/TSRA. LARGE HAIL/STRONG GUSTY WINDS ARE EXPECTED WITH THE STRONGEST STORMS. TONIGHT..LIGHT WINDS WILL OCCUR AS THE SHRA/TSRA COMPLEX SHIFTS EAST OF CWA THIS EVENING. EXPECT WIDESPREAD IFR CIGS TO DEVELOP LATER TONIGHT AS A RESULT ON THE PLAINS OF WESTERN SOUTH DAKOTA. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...10 AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 315 AM MDT TUE JUN 3 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 315 AM MDT (415 AM CDT) TUE JUN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED OVER MANY PARTS OF THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY ALONG AND SOUTH OF A LINE FROM BUFFALO TO PHILIP. LARGE HAIL WILL BE THE MAIN THREAT WHILE SOME DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. ALSO...THERE WILL BE A THREAT FOR A TORNADO THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY OVER SOUTHWEST AND SOUTH CENTRAL SOUTH DAKOTA CLOSE TO THE NEBRASKA BORDER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN ON WEDNESDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE... PARTICULARLY OVER WESTERN AND SOUTH CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST THOUGH MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME... THOUGH A FEW SEVERE STORMS WITH LARGE HAIL OR DAMAGING WIND GUSTS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 AM HAIL 8 E SAINT FRANCIS 43.14N 100.74W
06/03/2014 E0.88 INCH TODD SD PUBLIC
0945 AM HAIL 8 SW SPRING CREEK 43.02N 101.12W
06/03/2014 E0.88 INCH TODD SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
959 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 7 S SAINT FRANCIS 43.04N 100.90W
06/03/2014 E1.00 INCH TODD SD PUBLIC
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1023 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 AM HAIL 21 S MISSION 43.00N 100.66W
06/03/2014 E1.00 INCH TODD SD TRAINED SPOTTER
HAIL LASTED 10 MINUTES FROM 1010 AM TO 1020 AM MDT.
&&
BUNKERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1033 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HEAVY RAIN 7 S SAINT FRANCIS 43.04N 100.90W
06/03/2014 M2.00 INCH TODD SD PUBLIC
2 INCHES OF RAIN WITH THE STORM. ALSO HAD QUARTER SIZE
HAIL.
&&
MSMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 4 S INTERIOR 43.67N 101.98W
06/03/2014 E1.00 INCH JACKSON SD PUBLIC
MOST OF THE HAIL WAS 1/2 INCH WITH A FEW THE SIZE OF A
QUARTER.
&&
MSMITHPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HAIL 4 SE INTERIOR 43.69N 101.92W
06/03/2014 E1.00 INCH JACKSON SD PUBLIC
MOST OF THE HAIL WAS 1/2 INCH WITH A FEW THE SIZE OF A
QUARTER.
&&
MSMITHThe Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 21:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516028, 516029.